Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 101, NWS Lubbock, TX

May 19, 2015Childress County, Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 19, 2015, 7:24 PM CDT for Childress County, Hall County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2015, 7:24 PM CDT (00:24 UTC)
Expired
May 19, 2015, 8:15 PM CDT
In force
51 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Childress County, TX, Hall County, TX

The radar

The Amarillo radar (KAMA), 128 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2015-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2015-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WUUS54 KLUB 200024
SVRLUB
TXC075-191-200115-
/O.NEW.KLUB.SV.W.0101.150520T0024Z-150520T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
724 PM CDT TUE MAY 19 2015

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HALL COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHWESTERN CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 815 PM CDT

* AT 723 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  BRICE...OR 12 MILES WEST OF MEMPHIS...MOVING EAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MEMPHIS...ESTELLINE...LAKEVIEW AND PLASKA COMMUNITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3454 10029 3455 10087 3475 10086 3475 10030
TIME...MOT...LOC 0023Z 287DEG 27KT 3472 10076 

HAIL...1.50IN
WIND...60MPH
 
$$

31
1 follow-up statement
746 
WWUS54 KLUB 200109
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
809 PM CDT TUE MAY 19 2015

TXC075-191-200115-
/O.CON.KLUB.SV.W.0101.000000T0000Z-150520T0115Z/
HALL TX-CHILDRESS TX-
809 PM CDT TUE MAY 19 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN HALL AND NORTHWESTERN CHILDRESS COUNTIES...

AT 807 PM CDT...A CLUSTER OF SEVERE THUNDERSTORMS WAS LOCATED IN 
CENTRAL HALL COUNTY THROUGH NORTHWESTERN CHILDRESS COUNTY...DRIFTING 
EAST AT 5 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MEMPHIS...ESTELLINE...LAKEVIEW AND PLASKA COMMUNITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3454 10029 3455 10087 3475 10086 3475 10030
TIME...MOT...LOC 0107Z 306DEG 5KT 3465 10055 

HAIL...1.00IN
WIND...60MPH

$$

31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:43 PM CDT, 41 minutes earlier.

Area forecast discussion, May 19, 6:43 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
643 PM CDT TUE MAY 19 2015

.AVIATION...
DETERIORATING CONDITIONS FROM N-S TONIGHT. CDS STANDS THE BEST
CHANCE OF TSRA THIS EVENING BEHIND A RECENT COLD FROPA. THIS
FRONT SHOULD IMPACT PVW AND LBB FROM 11PM-1AM FOLLOWED BY IFR
CIGS AND LIGHT FOG/MIST ON NE WINDS. COULD SEE TS REDEVELOP WWD
ALONG THIS FRONT TONIGHT...BUT THE CHANCES OF THESE IMPACTING LBB
AND PVW NOW APPEAR LESS. IFR CIGS MAY LINGER WELL INTO THE
AFTERNOON IN THIS COOL AND MOIST POST-FRONTAL FLOW...BUT MODELS
FAVOR MVFR BY LATE MORNING.

&&

.PREV DISCUSSION... /ISSUED 349 PM CDT TUE MAY 19 2015/

SHORT TERM...
THE MORNING SHOWER AND THUNDER ACTIVITY HAS CLEARED AWAY LEAVING
PLENTY OF SUN TO WARM THE SURFACE. BY MID AFTERNOON WITH RECOVERY
AND WEAK SURFACE PRESSURE FALLS UNDERWAY...SURFACE BASED CAPES HAD
INCREASED TO OVER 3000 JOULES PER KILOGRAM WHILE SURFACE FLOW WAS
MOSTLY SOUTHERLY AND BULK SHEAR VALUES 40+ KNOTS. MOST SHORT RANGE
SOLUTIONS SHOWED SOME DEGREE OF THUNDERSTORM INITIATION WITH THESE
FAVORABLE CONDITIONS LATE THIS AFTERNOON. SEVERAL SHORT CUMULUS
STREETS OVER THE WESTERN SOUTH PLAINS WITHIN A WEAK SURFACE
CONVERGENCE ZONE/DRYLINE...WERE BUBBLING WITH NORTHERN END OF THIS
AREA OVER THE NORTHWESTERN SOUTH PLAINS APPEARING CLOSEST TO
BREAKING OUT ALTHOUGH AS OF YET UNSUCCESSFUL. WITH ABOVE INDICES AND
CURRENT CONDITIONS WE WILL RETAIN A SOLID CHANCE FOR THUNDERSTORMS
AND A POTENTIAL SEVERE THREAT INTO THE EARLY EVENING.

A STATIONARY FRONTAL BOUNDARY ACROSS THE CENTRAL PANHANDLE INTO
WESTERN OKLAHOMA ALSO APPEARS WILL GET SHOVED SOUTHWARD THIS EVENING
AS A SHORT-WAVE UPPER TROUGH ROTATES NORTHWARD THROUGH THE CENTRAL
PLAINS. THIS FRONT MAY LEAD TO MORE ORGANIZED THUNDERSTORMS
SPREADING OUT OF THE PANHANDLE FAVORING NORTH CENTRAL TO NORTHEAST
ZONES...ALTHOUGH SHORT RANGE SOLUTIONS HAVE BEEN TRENDING FURTHER
WEST WITH DEVELOPMENT RECENTLY. AND THIS ACTIVITY WOULD THEN FOLLOW
THE FRONT SOUTHWARD LATER TONIGHT AND EARLY WEDNESDAY...WITH WESTERN
DEVELOPMENT STILL LESS CERTAIN THAN EAST THOUGH ALSO TRENDING MORE
FAVORABLE. BOUNDARY SHOULD MOVE SOUTH OF THE AREA EARLY WEDNESDAY
AND REMAINING THUNDER CHANCES WILL BECOME INCREASINGLY MOST
FAVORABLE SOUTH OF OUR AREA DURING THE DAY WEDNESDAY. TEMPERATURES
HAVE TRENDED SLIGHTLY COOLER FOR MUCH OF THE AREA WEDNESDAY AS WELL.

ANYWAY...WITH SOMEWHAT MARGINAL CONFIDENCE ABOVE IS OUR LATEST
THINKING AND WE HAVE MADE A NUMBER OF ADJUSTMENTS TO MATCH. THE
HEAVY RAIN THREAT MAY REDEVELOP AS WELL OVERNIGHT SHOULD A WELL-
ORGANIZED CONVECTIVE COMPLEX COME TOGETHER BUT SIGNALS TOO MIXED TO
JUMP ALL-IN JUST YET. SO...BE READY FOR POTENTIALLY FAST-BREAKING
WEATHER THROUGH THE NIGHT WITH A BONA-FIDE THOUGH NOT AT ALL CERTAIN
RISK FOR SEVERE STORMS AND STILL AT LEAST LOCALLY HEAVY RAIN
LEADING TO A MINOR FLOODING THREAT. RMCQUEEN

LONG TERM...
THE ACTIVE MAY WEATHER SHOWS NO SIGN OF LETTING UP THROUGH AT LEAST
THIS WEEKEND. THIS WILL OCCUR AS SOME FORM OF SOUTHWESTERLY FLOW
ALOFT PERSISTS OVER WEST TEXAS DOWNSTREAM OF WESTERN CONUS
TROUGHING. THIS UNSETTLED PATTERN WILL PROVIDE MORE OPPORTUNITIES
FOR SEVERE WEATHER AS WELL AS HEAVY RAINFALL.

TO KICK OFF THE EXTENDED...THE SOUTH PLAINS REGION SHOULD FIND
ITSELF NORTH OF A COLD FRONT WITH SURFACE RIDGING AND ABUNDANT CLOUD
COVER PROVIDING COOL AND MOIST CONDITIONS WEDNESDAY NIGHT INTO
THURSDAY. THAT SAID...THERE WILL BE ENOUGH ELEVATED INSTABILITY AND
RETURNING SOUTHEASTERLY FLOW OFF THE DECK THAT ISOLATED TO SCATTERED
SHOWERS/STORMS WILL BE POSSIBLE. A FEW STRONGER ELEVATED STORMS COULD
EVEN OCCUR THOUGH MUTED SURFACE-BASED HEATING/INSTABILITY SHOULD KEEP
THE OVERALL SEVERE THREAT RELATIVELY LOW.

THE COVERAGE AND INTENSITY OF THE CONVECTION MAY TREND UPWARD LATE
THURSDAY INTO EARLY FRIDAY AS A LEAD SHORTWAVE TROUGH IS PROGGED TO
EJECT THROUGH THE SOUTHWEST FLOW OVER THE SOUTHERN HIGH PLAINS.
EVENTUALLY THE WARM FRONT AND WARM SECTOR IS FORECAST TO LIFT NORTH
ACROSS THE AREA OPENING THE DOOR FOR BETTER CHANCES FOR SURFACE-
BASED CONVECTION BY FRIDAY AFTERNOON...THOUGH WHETHER THERE WILL BE
ANY FORCING FOR LARGE-SCALE ASCENT IS UNCLEAR. THAT MAY CHANGE BY
LATE FRIDAY NIGHT INTO EARLY SATURDAY WHEN ANOTHER WEAK UPPER-LEVEL
DISTURBANCE MAY RACE THROUGH THE FLOW. THE WESTERN TROUGH IS THEN
PROGGED TO APPROACH FROM THE WEST ON SATURDAY WITH THE DRYLINE
LIKELY SOMEWHERE NEAR THE TX/NM LINE BY LATE IN THE DAY WHERE IT
WILL PROVIDE A FOCUS FOR CONVECTIVE INITIATION. MODERATE TO STRONG
INSTABILITY AND DEEP-LAYER SHEAR WILL BRING THE RISK FOR SEVERE
STORMS. THIS SAME PATTERN WILL CONTINUE INTO SUNDAY THOUGH THE
DRYLINE AND BEST LARGE-SCALE ASCENT MAY SHIFT EASTWARD A BIT.

A WEAK FRONT MAY SNEAK INTO THE AREA BEHIND THE WEEKEND TROUGH EARLY
MONDAY...BUT IT IS NOT EXPECTED TO HAVE A STRONG PUSH WHICH SHOULD
ALLOW GOOD MOISTURE AND INSTABILITY TO CONTINUE TO RESIDE NEARBY
INTO MUCH OF NEXT WEEK. IT DOES APPEAR THE UPPER FLOW MAY FLATTEN
AND WEAKEN NEXT WEEK...BUT GIVEN THE MAGNITUDE OF THE PROGGED
INSTABILITY AT LEAST ISOLATED LATE DAY STORMS MAY BE POSSIBLE AND
WE HAVE RETAINED SLIGHT CHANCE POPS FROM MONDAY ONWARD.

HIGHS ON THURSDAY WILL ONLY BE IN THE 50S AND 60S...BUT SHOULD
MODERATE INTO THE UPPER 60S TO UPPER 70S FRIDAY BEFORE FURTHER
WARMING INTO THE 70S AND LOWER 80S SATURDAY...WHERE HIGHS WILL
GENERALLY REMAIN THROUGH THE REST OF THE EXTENDED.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93
Hazardous weather outlook, May 19, 2:33 PM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
233 PM CDT TUE MAY 19 2015

TXZ021>044-201945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
233 PM CDT TUE MAY 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND EVENING. IF STORMS DEVELOP...THEY WILL
HAVE THE POTENTIAL TO BE SEVERE WITH THE THREATS OF LARGE HAIL UP
TO GOLF BALL SIZE...DAMAGING WIND GUSTS TO 70 MPH...ISOLATED
TORNADOES AND LOCALLY HEAVY RAIN. OVERNIGHT...A FEW STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE IN THE ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE OF STRONG TO SEVERE THUNDERSTORMS
WEDNESDAY...MAINLY ACROSS SOUTHERN PORTIONS OF THE SOUTH PLAINS
AND ROLLING PLAINS. PERIODS OF THUNDERSTORM ACTIVITY ARE ALSO
EXPECTED FRIDAY THROUGH SUNDAY...AND MAY BRING THE THREAT OF
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.